Utah, 2024

Damaging Winds in Utah, September 29, 2024

September 29, 2024 · NWS SLC · 16 events in 6 counties and zones

A fairly weak shortwave slipped by the forecast region to the north, but provided sufficient synoptic support to yield scattered high-based convective development, and some convection resulted in severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fairly weak shortwave slipped by the forecast region to the north, but provided sufficient synoptic support to yield scattered high-based convective development, and some convection resulted in severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 29, 2:10 AM MST, 11 hours 30 minutes earlier.

Area forecast discussion, Sep 29, 2:10 AM MST, 11 hours 30 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
310 AM MDT Sun Sep 29 2024

.SYNOPSIS...Utah and southwest Wyoming will see another day of
near record high temperatures under the influence of high
pressure. A weak and dry cold front will cross northern Utah and
southwest Wyoming tonight into Monday, bringing some relief from
the hot temperatures. A dry and somewhat mild airmass will remain
in place for much of the remainder of the upcoming week.

&&

.SHORT TERM (Through 12Z/6AM Tuesday)...A rather unseasonably warm
airmass remains over Utah and southwest Wyoming this morning under
southwest flow on the back side of a ridge centered over Colorado.
Over northern portions of the area, will see temperatures similar
to or slightly warming than yesterday, owing to increasing
southerly flow as a Pacific trough moves onto the California
coast. Thus, will likely break some additional high temperature
records today. This flow, however, will also draw some moisture
into primarily central and southern Utah from the south. Lower
levels will remain quite dry, but mid and upper level moisture
will be enough for some high based afternoon showers, particularly
over the higher terrain, with a threat of gusty winds with any
convection that develops. That trough will also make the airmass
over southern Utah ever so slightly less warm, bringing highs down
by a degree or two.

A Pacific Northwest trough will track east along the US/Canada
border today into tomorrow. Though the system will remain well
north of the area, it will bring a dry cold front into northern
Utah and southwest Wyoming tonight into tomorrow. As a result,
northern portions of the area will see very noticeable cooling,
with maxes dropping to values around 5F above seasonal normals,
with just a few degrees of cooling over southern Utah. The shift
in flow aloft to a more west to northwest direction will also cut
off the moisture tap, allowing the airmass over the area to
quickly dry once again.

.LONG TERM (After 12Z/6AM Tuesday)...There is good model agreement on a
ridge off the Pacific coast that will be largely stationary through
Wednesday. Southwest Wyoming and Utah will have a dry zonal to
northwest flow. Temperatures will range from around 5-15 warmer than
normal.

The ridge will track inland Thursday, with minimal changes through
at least Friday.

There is more disagreement with ensemble guidance into the weekend,
with almost an equal number of ensemble members on a cold front
associated with a trough to the north tracking into southwest
Wyoming and Utah and on a ridge through the week. There is good
confidence that a cold front would be a rather dry boundary.
Temperatures would decrease to slightly warmer than normal
throughout southwest Wyoming and northern Utah, with slight cooling
in southern Utah.

&&

.AVIATION...KSLC...South to southeast winds will increase through
the morning, with gusts around 20 knots from late morning through
around 20Z. Winds will transition to south to southwest around 20Z,
with gusts around 25 knots. Confidence is lower into the evening on
transition to northwest flow. A transition could be from 21-00Z,
with much lighter speeds with northwest flow. There is around a 15-
25% chance for an isolated shower capable of gusty, erratic outflow
winds from roughly 20-03Z.

.REST OF UTAH AND SOUTHWEST WYOMING...Gusty winds will last from
late morning through much of the day. For southwest Wyoming,
southwest gusts will range from around 30-40 knots. For much of
Utah, southeast to southwest gusts will range from around 20-30
knots. Isolated showers capable of gusty, erratic outflow winds are
likely from around 20-03Z, building around terrain and tracking
northeast.

&&

.FIRE WEATHER...In between a Pacific low moving into the California
coast and a ridge over Colorado, Utah will see increasing
southerly winds today. This will bring isolated near critical fire
weather conditions to northeast Utah, but will also draw some
moisture into central and southern Utah. This moisture will be
enough for a few high based showers to develop. Any convection
that develops will produce little if any rainfall, with the
potential for gusty winds and isolated dry lightning. As a Pacific
Northwest trough moves east along the Canadian border tonight into
tomorrow the system will bring a dry cold front into northern
Utah. This will bring less warm temperatures, particularly for the
northern half of the area on Monday and drier conditions across
the area. High pressure will return for the middle to latter part
of the week, bringing a warming trend, light winds, and dry
conditions.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Red Flag Warning from 11 AM this morning to 7 PM MDT Monday for
     WYZ277.

&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Sep 29, 12:55 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
155 PM MDT Sun Sep 29 2024

UTZ115-122-292045-
Southwest Utah UT-Western Millard and Juab Counties UT-
155 PM MDT Sun Sep 29 2024

...Strong thunderstorms will impact portions of central Millard and
north central Beaver Counties through 245 PM MDT
...

At 155 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 30 miles northeast of Garrison to 26 miles
northwest of Milford. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hinckley, Abraham, Sugarville, Sutherland, and Black Rock.

This includes the following highways...
 US Route 6 between mile markers 24 and 86.
 Utah Route 21 near mile marker 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3916 11362 3950 11343 3950 11258 3879 11269
      3876 11271 3844 11334 3893 11363
TIME...MOT...LOC 1955Z 217DEG 27KT 3914 11354 3893 11328 3869 11331

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Sep 29, 1:31 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
231 PM MDT Sun Sep 29 2024

UTZ104-105-108-110-292100-
Salt Lake Valley UT-Wasatch Back UT-Northern Wasatch Front UT-
Wasatch Mountains I-80 North UT-
231 PM MDT Sun Sep 29 2024

...A strong thunderstorm will impact portions of eastern Davis, north
central Salt Lake and west central Morgan Counties through 300 PM MDT
...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woods Cross, or near Bountiful, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salt Lake City, Layton, Bountiful, Farmington, Morgan, Hill Air Force
Base, Kaysville, North Salt Lake, Centerville, Woods Cross, South
Weber, West Bountiful, Fruit Heights, Stoddard, Richville, and East
Layton.

This includes the following highways...
 Interstate 15 between mile markers 313 and 332.
 Interstate 84 between mile markers 100 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4081 11186 4086 11210 4114 11196 4106 11162
TIME...MOT...LOC 2031Z 218DEG 31KT 4087 11195

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Webber

The radar

The Salt Lake City radar (KMTX), 59 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weber

When
September 29, 1:40 PM MST to 1:45 PM MST
Where
Weber County, 6.05 mi NE of Eden
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
41.370, -111.750

The Mary's Lift mesonet station recorded a wind gust of 77 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Salt Lake

When
September 29, 2:10 PM MST to 2:15 PM MST
Where
Salt Lake County, 7.61 mi NE of Sugar House
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.830, -111.650

The SR-65 at Big Mountain Pass mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 29, 2:44 PM MST to 2:49 PM MST
Where
Tooele County, 4.92 mi SSW of Gold Hill
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.110, -113.880

The CLIFTON FLAT mesonet station recorded a wind gust of 61 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 29, 2:50 PM MST to 2:55 PM MST
Where
Tooele County, 2.32 mi NNE of Lake Pt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.700, -112.250

The Kennecott Rd Lake Point mesonet station recorded a wind gust of 65 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Millard

When
September 29, 2:55 PM MST to 3:00 PM MST
Where
Millard County, 1.07 mi E of (U24)delta Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.380, -112.500

The Delta Municipal Airport AWOS station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 29, 3:30 PM MST to 3:35 PM MST
Where
Tooele County, 1.25 mi ESE of Delle
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -112.760

The I-80 at MP 71 East Delle mesonet station recorded a wind gust of 61 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Summit

When
September 29, 3:30 PM MST to 3:35 PM MST
Where
Summit County, 4.43 mi NNW of Upton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.010, -111.260

The Clarks Canyon mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 29, 3:30 PM MST to 3:35 PM MST
Where
Tooele County, 1.05 mi W of Delle
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.770, -112.800

The I-80 at MP 68 West Delle mesonet station recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 29, 3:45 PM MST to 3:50 PM MST
Where
Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -113.240

The SALT FLATS mesonet station recorded a wind gust of 64 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Utah

When
September 29, 4:30 PM MST to 4:35 PM MST
Where
Utah County, 4.23 mi WSW of Lehi
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -111.920

The Pioneer Crossing mesonet station recorded a wind gust of 63 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Salt Lake

When
September 29, 4:45 PM MST to 4:50 PM MST
Where
Salt Lake County, 2.21 mi WNW of Salt Lake No Two Arp
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.630, -112.040

The FW1924 West Jordan mesonet station recorded a wind gust of 66 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Utah

When
September 29, 5:00 PM MST to 5:05 PM MST
Where
Utah County, 2.76 mi S of American Fork
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -111.800

The American Fork Marina mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 29, 5:00 PM MST to 5:05 PM MST
Where
Tooele County, 2.14 mi SSE of Ellerbeck
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.720, -112.560

The I-80 at MP 81 Dolomite mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 29, 5:00 PM MST to 5:05 PM MST
Where
Tooele County, Dolomite
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -112.600

The I-80 at MP 79 Timpie mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 29, 5:50 PM MST to 5:55 PM MST
Where
Tooele County, 0.52 mi W of Warner
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.550, -112.340

The SR-112 @ MP 6 Utah Avenue mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Millard

When
September 29, 6:10 PM MST to 6:15 PM MST
Where
Millard County, 4.06 mi SSW of Scipio
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.200, -112.140

The Scipio Summit mesonet station recorded a wind gust of 61 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207248, 1207249, 1207250, 1207251, 1207252, 1207253, 1207254, 1207255, 1207256, 1207257, 1207258, 1207259, 1207260, 1207261, 1207262, 1207263.